Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 249, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 28, 2005, 4:17 AM CDT for Wayne County, Iowa. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2005, 4:17 AM CDT (09:17 UTC)
- Expired
- Aug 28, 2005, 4:57 AM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Wayne County, IA
The radar
The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 4:30 AM CDT | HAIL 0.88 | 3 S Allerton, IA | NICKEL SIZED HAIL REPORTED BY WAYNE COUNTY EMERGENCY MANAGEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.3 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2230 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 280917 SVRDMX IAC185-281000- /O.NEW.KDMX.SV.W.0249.050828T0917Z-050828T1000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 417 AM CDT SUN AUG 28 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAYNE COUNTY IN SOUTH CENTRAL IOWA. * UNTIL 500 AM CDT. * AT 414 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 8 MILES WEST OF CORYDON...OR 58 MILES SOUTH OF DES MOINES...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ALLERTON BY 430 AM CDT. NEAR CORYDON BY 435 AM CDT. NEAR SEYMOUR BY 500 AM CDT. THE LOCATION OF PROMISE CITY IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4085 9354 4067 9357 4058 9310 4082 9310 $$
2 follow-up statements
000 WWUS53 KDMX 280938 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 438 AM CDT SUN AUG 28 2005 IAC185-281000- /O.CON.KDMX.SV.W.0249.000000T0000Z-050828T1000Z/ WAYNE IA- 438 AM CDT SUN AUG 28 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WAYNE COUNTY UNTIL 500 AM CDT... AT 434 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR CORYDON...OR 53 MILES WEST OF OTTUMWA...AND MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR PROMISE CITY BY 500 AM CDT. THE LOCATION OF ALLERTON IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY AWAY FROM WINDOWS. LAT...LON 4085 9354 4067 9357 4058 9310 4082 9310 $$
000 WWUS53 KDMX 280957 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 456 AM CDT SUN AUG 28 2005 IAC185-281006- /O.CAN.KDMX.SV.W.0249.000000T0000Z-050828T1000Z/ WAYNE IA- 456 AM CDT SUN AUG 28 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WAYNE COUNTY HAS BEEN CANCELLED... AT 454 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4085 9354 4067 9357 4058 9310 4082 9310 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 4:00 AM CDT, 17 minutes earlier.
Area forecast discussion, Aug 28, 4:00 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 400 AM CDT SUN AUG 28 2005 .DISCUSSION... A WEAK SURFACE BOUNDARY ANALYZED FROM DVN INTO NW MO HAS PROVIDED THE FOCUS FOR THUNDERSTORM DEVELOPMENT ALL NIGHT. THE NAM AND GFS DID HINT AT THIS WITH 850 MOISTURE CONVERGING IN THE VICINITY OF THE FRONT AND A WEAK AREA OF ISENTROPIC LIFT. THESE STORMS WERE BORDERLINE SEVERE FOR A BRIEF PERIOD BUT NEVER DID CROSS THE LINE. REPORTS FROM SOUTHERN IOWA CONFIRMED FREQUENT LIGHTNING AND LOCAL HEAVY RAIN. FOR TODAY...WE BUMPED UP HIGHS AS GOOD 850 WAA SHOULD MIX DOWN AND THE ONGOING CONVECTION SHOULD WANE OVER THE NEXT COUPLE HOURS GIVING WAY TO CLEARING SKIES. POPS HAVE BEEN ADDED TO THE AFTERNOON AND TONIGHT PERIODS DUE TO THE FORECAST OF SEVERAL WEAK SHORTWAVES ROTATING AROUND A SOUTHERN ONTARIO LOW. THE BOUNDARY ACROSS THE SOUTH AND PERHAPS AN OUTFLOW BOUNDARY THAT MIGHT DEVELOP IN THE VICINITY OF THE ONGOING CONVECTION AS WELL AS A CONTINUED POOLING OF DEWPOINTS IN THE SOUTHWEST AND THE AFOREMENTIONED SERIES OF SHORTWAVES I HAVE EXTENDED THE POPS FOR TONIGHT THROUGH THE OVERNIGHT. BEYOND MONDAY THINGS BECOME MORE NEBULOUS AS TO THE EXTENT THAT KATRINA WILL PLAY IN OUR WEATHER. I AM PRETTY SURE THAT THE FRONT PREVIOUSLY FORECAST TO MOVE ACROSS THE CWA WEDNESDAY INTO THURSDAY WILL LIKELY SLOW BUT THE MODELS ARE STILL FORECASTING SLIGHT CHANCES FOR WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY SO THE EXTENDED PERIOD WAS NOT CHANGED. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FAB
Hazardous weather outlook, Aug 27, 9:09 PM CDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 909 PM CDT SAT AUG 27 2005 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 083>086-094>097-290215- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-CLARKE-LUCAS- MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 909 PM CDT SAT AUG 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ081-082-092-093-290215- ADAMS-UNION-TAYLOR-RINGGOLD- 909 PM CDT SAT AUG 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA. .DAY ONE...TONIGHT AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE THROUGH MIDNIGHT. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DONAVON
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.